×

zbMATH — the first resource for mathematics

Entropy and isomorphism theorems for actions of amenable groups. (English) Zbl 0637.28015
Ornstein’s isomorphism theorem states that two Bernoulli transformations are isomorphic if they have the same entropy. If \(G\) is a group, an action of \(G\) is a homomorphism from \(G\) into the group of invertible measure- preserving transformations on some probability space. Letting \(Z\) be the group of integers, every action of \(Z\) comes about from a measure- preserving transformation on the underlying probability space and its iterates. Defining an action of \(Z\) to be Bernoulli if the corresponding measure-preserving transformation is Bernoulli, we can restate the isomorphism theorem to say that any two Bernoulli actions of \(Z\) of the same entropy are isomorphic. The following natural question arose soon after the isomorphism theorem was proved. For what groups \(G\) are Bernoulli actions of \(G\) of the same entropy isomorphic (where the notion of Bernoulli action of \(G\) is defined appropriately)? The authors show that such a result holds for a certain type of amenable group \(G\) that would take us too long to explain here. Along the way, the authors develop a wealth of material concerning the entropy theory associated with actions of groups.
Reviewer: J.C.Kieffer

MSC:
28D15 General groups of measure-preserving transformations
28D20 Entropy and other invariants
28A05 Classes of sets (Borel fields, \(\sigma\)-rings, etc.), measurable sets, Suslin sets, analytic sets
37A15 General groups of measure-preserving transformations and dynamical systems
37A05 Dynamical aspects of measure-preserving transformations
37A20 Algebraic ergodic theory, cocycles, orbit equivalence, ergodic equivalence relations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] W. Ambrose and S. Kakutani,Structure and continuity of measurable flows, Duke Math. J.9 (1942), 25–42. · Zbl 0063.00065 · doi:10.1215/S0012-7094-42-00904-9
[2] M. Brin and M. Gromov,On the ergodicity of frame flows, Invent. Math.60 (1980), 1–7. · Zbl 0445.58023 · doi:10.1007/BF01389897
[3] M. Brin and A. Katok,On local entropy in geometric dynamics (Rio de Janeiro 1981), Lecture Notes in Math.1007, Springer-Verlag, Berlin, 1982, pp. 30–38.
[4] R. Burton and A. Rothstein,Lecture Notes in Ergodic Theory, unpublished.
[5] A. Connes, J. Feldman and B. Weiss,An amenable equivalence relation is generated by a single transformation, Ergodic Theory and Dynamical Systems1 (1981), 431–450. · Zbl 0491.28018 · doi:10.1017/S014338570000136X
[6] J. P. Conze,Entropie d’ un groupe abelien de transformations, Z. Wahrscheinlichkeitstheor. Verw. Geb.25 (1972), 11–30. · Zbl 0261.28015 · doi:10.1007/BF00533332
[7] J. Feldman,Lectures on Orbit Equivalence, to appear.
[8] J. Feldman,r-entropy, equipartition, and Ornstein’s isomorphism theorem in R n , Isr. J. Math.36 (1980), 321–343. · Zbl 0445.28019 · doi:10.1007/BF02762054
[9] A. Fieldsteel,The relative isomorphism theorem for Bernoulli flows, Isr. J. Math.40 (1981), 197–216. · Zbl 0532.28017 · doi:10.1007/BF02761362
[10] J. Feldman, C. Moore and D. Rudolph,Affine extensions of a Bernoulli shift, Trans. Am. Math. Soc.257 (1980), 171–191. · Zbl 0427.28016 · doi:10.1090/S0002-9947-1980-0549160-4
[11] H. Föllmer,On entropy and information gain in random fields, Z. Wahrscheinlichkeitstheor. Verw. Geb.26 (1973), 207–217. · Zbl 0258.60029 · doi:10.1007/BF00532723
[12] E. FØlner,On groups with full Banach mean value, Math. Scand.3 (1955), 243–254. · Zbl 0067.01203
[13] J. Fritz,Generalization of McMillan’s theorem to random set functions, Stud. Sci. Math. Hung.5 (1970), 369–394. · Zbl 0241.60093
[14] R. I. Grigorchuk,The growth degrees of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR48 (1984), 939–985.
[15] F. Greenleaf,Invariant Means on Topological Groups, Van Nostrand, New York, 1969. · Zbl 0174.19001
[16] Y. Katznelson and B. Weiss,Commuting measure-preserving transformations, Isr. J. Math.12 (1972), 161–173. · Zbl 0239.28014 · doi:10.1007/BF02764660
[17] J. C. Kieffer,A generalized Shannon-McMillan theorem for the action of an amenable group on a probability space, Ann. Prob.3 (1975), 1031–1037. · Zbl 0322.60032 · doi:10.1214/aop/1176996230
[18] J. C. Kieffer,Finite generators for an action of an Abelian group on a probability space, unpublished preprint.
[19] D. Lind,Locally compact measure preserving flows. Adv. in Math.15 (1975), 175–193. · Zbl 0293.28012 · doi:10.1016/0001-8708(75)90133-4
[20] F. J. Murray and J. von Neumann,Rings of operators IV, Ann. Math.44 (1943), 716–804. · Zbl 0060.26903 · doi:10.2307/1969107
[21] D. Ornstein,Ergodic Theory, Randomness and Dynamical Systems, Yale Univ. Press, New Haven, 1974. · Zbl 0296.28016
[22] D. Ornstein and B. Weiss,Ergodic theory of amenable group actions I. The Rohlin lemma. Bull. Am. Math. Soc.2 (1980), 161–164. · Zbl 0427.28018 · doi:10.1090/S0273-0979-1980-14702-3
[23] D. Ornstein and B. Weiss,The Shannon-McMillan-Breiman theorem for a class of amenable groups, Isr. J. Math.44 (1983), 53–60. · Zbl 0516.28020 · doi:10.1007/BF02763171
[24] J.-P. Pier,Amenable Locally Compact Groups, John Wiley, New York, 1984. · Zbl 0597.43001
[25] B. S. Pitskel and A. M. Stepin,On the property of uniform distribution of entropy of computative groups with metric automorphisms, Dokl. Akad. Nauk SSSR198 (1971), 1021–1024.
[26] A. Ramsay,Measurable group actions are essentially Borel actions, Isr. J. Math.51 (1985), 339–346. · Zbl 0605.28010 · doi:10.1007/BF02764724
[27] D. Rudolph,If a finite extension of a Bernoulli shift has no finite rotation factor it is Bernoulli, Isr. J. Math.30 (1978), 193–206. · Zbl 0415.28011 · doi:10.1007/BF02761070
[28] D. Rudolph,Classifying the isometric extensions of a Bernoulli shift, J. Analyse Math.34 (1978), 36–59. · Zbl 0415.28012 · doi:10.1007/BF02790007
[29] D. Rudolph,An isomorphism theory for Bernoulli free, Z-skew-compact group actions, Adv. in Math.47 (1983), 241–257. · Zbl 0547.28013 · doi:10.1016/0001-8708(83)90074-9
[30] D. Rudolph,Restricted orbit equivalence. Memoirs Am. Math. Soc. No. 323 (1985). · Zbl 0601.28013
[31] A. M. Stepin,On an entropy invariant of decreasing sequences of measurable partitions, Funct. Anal. Appl.5 (1971), 80–84. · Zbl 0236.28009 · doi:10.1007/BF01076426
[32] A. J. Thomasian,An elementary proof of the AEP of information theory, Ann. Math. Stat.31 (1960), 452–456. · Zbl 0117.12506 · doi:10.1214/aoms/1177705908
[33] J.-P. Thouvenot,Convergence en moyenne de l’information pour l’action de Z \(\alpha\), Z. Wahrscheinlichkeitstheor. Verw. Geb.24 (1972), 135–137. · Zbl 0266.60037 · doi:10.1007/BF00532539
[34] V. S. Varadarajan,Groups of automorphisms of Borel spaces, Trans. Am. Math. Soc.109 (1963), 191–219. · Zbl 0192.14203 · doi:10.1090/S0002-9947-1963-0159923-5
[35] R. Zimmer,Ergodic Theory and Semisimple Groups, Birkhausen, Boston, 1984. · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.